Propofol infusion syndrome - Report of an adult fatality

D. Ernest, C. French

Research output: Contribution to journalArticleResearchpeer-review

49 Citations (Scopus)

Abstract

This report describes a fatal case of the propofol infusion syndrome in an adult patient being sedated for a closed head injury using high doses of propofol. The features of circulatory collapse, metabolic acidosis, mild rhabdomyolysis and renal impairment are consistent with the syndrome and not readily attributable to alternative aetiologies. Potential mechanisms for the syndrome may relate to antagonism of beta-receptors, impaired myocardial oxygen utilization and a specific disruption to fatty-acid oxidation. This is the first published Australian case of the propofol infusion syndrome in an adult and should serve as an additional case report to the existing literature highlighting this potentially fatal syndrome in adults.

Original languageEnglish
Pages (from-to)316-319
Number of pages4
JournalAnaesthesia and Intensive Care
Volume31
Issue number3
Publication statusPublished - 1 Jun 2003
Externally publishedYes

Keywords

  • Propofol: cardiac failure, metabolic acidosis, rhabdomyolysis

Cite this